Alert archive / Nevada / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 20, NWS Las Vegas, NV

July 4, 2006Clark County, Nevada; Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 4, 2006, 3:14 PM PDT for Clark County, Nevada; Mohave County, Arizona. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2006, 3:14 PM PDT (22:14 UTC)
Expired
Jul 4, 2006, 4:00 PM PDT
In force
46 min
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

Counties Mohave County, AZ, Clark County, NV

The radar

The Las Vegas radar (KESX), 27 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 3:30 PM PDTTSTM WND GST 7914 E Searchlight, NVNATIONAL PARK SERVICE RANGER STATION RECORDED A WIND GUST TO 79 MPH ON COTTONWOOD COVE AT 330 PM PDT.
Jul 4, 3:40 PM PDTTSTM WND DMG14 E Searchlight, NVBOAT DOCK OVERTURNED AT COTTONWOOD COVE. LARGE HOUSEBOAT WAS BLOWN ONTO THE OVERTURNED DOCK. NUMEROUS REPORTS OF SIGNIFICANT DAMAGE TO OTHER DOCKS AND BOATS. HEAVY OBJECTS BLOWN MORE THAN 300 FEET ACROSS THE MARINA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.2 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2006-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 161 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2006-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
161 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1429 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-76 m²/s²
0-3 km storm-relative helicity
-54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 042214
SVRVEF
AZC015-NVC003-042300-
/O.NEW.KVEF.SV.W.0020.060704T2214Z-060704T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
314 PM MST TUE JUL 4 2006

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...
  SOUTH CENTRAL CLARK COUNTY IN SOUTHERN NEVADA...

* UNTIL 400 PM MST(400 PM PDT).

* AT 313 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED NEAR COTTONWOOD COVE...AND WAS
  MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL WESTERN MOHAVE COUNTY AROUND 330 PM MST.

LAT...LON 3552 11480 3538 11464 3565 11435 3580 11460

$$
SC
2 follow-up statements
000 
WWUS55 KVEF 042234
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
331 PM PDT TUE JUL 4 2006

AZC015-NVC003-042300-
/O.CON.KVEF.SV.W.0020.000000T0000Z-060704T2300Z/
MOHAVE AZ-CLARK NV-
331 PM MST TUE JUL 4 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM
MST(400 PM PDT) FOR SOUTH CENTRAL CLARK AND WEST CENTRAL MOHAVE
COUNTIES...

AT 330 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE TWO SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE 
WINDS IN EXCESS OF 70 MPH. ONE STORM WAS LOCATED JUST TO THE 
NORTHEAST OF COTTONWOOD COVE AND THE SECOND STORM WAS LOCATED 
10 MILES EAST OF COTTONWOOD COVE...AND WAS MOVING NORTHEAST AT 
20 MPH.

THE SEVERE THUNDERSTORMS WILL BE NEAR...
  HIGHWAY 93 BETWEEN MILE MARKERS 30 AND 50 AROUND 345 PM MST.

LAT...LON 3552 11480 3523 11444 3549 11417 3588 11450

$$
SC
000 
WWUS55 KVEF 042309
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
407 PM PDT TUE JUL 4 2006

AZC015-NVC003-042317-
/O.EXP.KVEF.SV.W.0020.000000T0000Z-060704T2300Z/
MOHAVE AZ-CLARK NV-
407 PM MST TUE JUL 4 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CLARK AND WEST
CENTRAL MOHAVE COUNTIES EXPIRED AT 400 PM MST(400 PM PDT)...

THE SEVERE THUNDERSTORMS THAT PUSHED THROUGH COTTONWOOD COVE AND 
ALONG HIGHWAY 93 HAVE WEAKENED AND ARE NO LONGER SEVERE...THEREFORE 
THE SEVERE THUNDERSTORM WARNING WAS ALLOWED TO EXPIRE AT 400 PM MST 
(400 PM PDT).

LAT...LON 3552 11480 3523 11444 3549 11417 3588 11450

$$
SC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 11:20 AM PDT, 3 hours 54 minutes earlier.

Area forecast discussion, Jul 4, 11:20 AM PDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1120 AM PDT TUE JUL 4 2006

.SYNOPSIS...A MOIST AND UNSTABLE AIR MASS WILL REMAIN OVER MUCH OF
THE AREA THROUGH WEDNESDAY RESULTING IN A CHANCE OF SHOWERS AND
THUNDERSTORMS. DRIER AIR WILL ATTEMPT TO PUSH IN FROM THE WEST LATER
IN THE WEEK WITH THUNDERSTORM CHANCES CONFINED MAINLY IN NORTHWEST
ARIZONA.
&&

.UPDATE 2...WITH VERY MOIST AIR MASS AND JET STREAK MOVING OVER AND
POTENTIAL FOR SLOW STORM MOTION OR TRAINING OF STORMS...HAVE ISSUED
FLASH FLOOD WATCH FOR NORTHWEST ARIZONA AND MUCH OF SOUTHERN NEVADA
AND SOUTHEAST CALIFORNIA THROUGH THIS EVENING.

.UPDATE 1...AIRMASS QUITE MOIST OVER THE AREA...ESPECIALLY THE
EASTERN ZONES. MODEL SOUNDINGS INDICATING AN INVERSION OR STABLE
LAYER AT 800-850 MB WHICH COULD INHIBIT CONVECTION SOME. I AM NOT
TOO CONFIDENT ABOUT THAT HOWEVER AND BELIEVE THE AIR PARCELS SHOULD
BE ABLE TO BREAK THROUGH THAT CAP IF IT EVEN EXISTS IN REALITY.
CONVECTION MAY TAKE A WHILE TO GET GOING IN PLACES THAT RECEIVED
RAIN OVERNIGHT BUT STILL THINK IT WILL HAPPEN. SOME STORMS MAY
PRODUCE HEAVY RAIN GIVEN THE PRECIPITABLE WATER NEAR 1.5 INCHES THE
NAM12 IS FORECASTING. UPDATED FORECAST TO TWEAK CLOUD COVER AND
LOWER MAX TEMP FORECASTS IN SEVERAL ZONES. ALSO REMOVED THE EARLY
MORNING WORDING.
&&

.PREVIOUS DISCUSSION...345 AM PDT TUE JUL 4
.SHORT TERM...THUNDERSTORMS NOT AS WIDESPREAD EARLY THIS MORNING
WITH ISOLATED SHOWERS/THUNDERSTORMS STRETCHING FROM CENTRAL NYE
COUNTY SOUTHEAST INTO NORTHERN MOHAVE COUNTY. AT 3 AM...WATER
VAPOR IMAGERY SHOWS SHORTWAVE MOVING NORTHWARD ALONG WESTERN FRINGE
OF MOISTURE PLUME OVER SAN BERNARDINO COUNTY. BOTH THE GFS/NAM
INITIALIZED WHAT WAS LEFT OF MCV OVER NORTHWEST ARIZONA. NOT SURE
WHAT HAPPENED TO CIRCULATION AS IT HAS EITHER WEAKENED OR HAS BECOME
OBSCURED BY THE CLOUDS. USING THE GFS SOLUTION AS IT SEEMS TO HAVE
INITIALIZED BOTH FEATURES QUITE WELL. BY THIS AFTERNOON...SHORTWAVE
CURRENTLY OVER SAN BERNARDINO COUNTY WILL BE OVER SOUTHERN NEVADA
WITH BEST FORCING SHIFTING INTO SOUTHERN UTAH. ATMOSPHERE JUICED AND
LIKE YESTERDAY DIFFERENTIAL HEATING KEY TO IDENTIFYING WERE
STRONGEST STORMS WILL DEVELOP. AT THIS TIME THAT WOULD BE ACROSS
SOUTHERN MOHAVE/SAN BERNARDINO COUNTIES WHERE MORE BREAKS IN THE
CLOUDS CURRENTLY EXIST. TIME HEIGHT SECTIONS SHOW PLENTY OF
OMEGA/MOISTURE ACROSS SOUTHERN NEVADA/NORTHERN MOHAVE COUNTY THROUGH
MID AFTERNOON WHICH MAY SUPPRESS CONVECTION ALL TOGETHER OR AT LEAST
DELAY THE ONSET AND INTENSITY OF ANY STORMS. SHORTWAVE LIFTS
NORTHEAST ACROSS SOUTHERN UTAH TONIGHT WITH SOUTHWEST FLOW TRYING TO
PUSH DRIER AIR ACROSS THE AREA WEDNESDAY AND THURSDAY. IT APPEARS
LAS VEGAS WILL BE THE DIVIDING LINE BY THURSDAY WITH DRY/STABLE
CONDITIONS TO OUR WEST AND ENOUGH MOISTURE/INSTABILITY EAST FOR
ISOLATED SHOWERS/THUNDERSTORMS. TEMPERATURES TODAY WILL AGAIN BE
TRICKY AND DEPEND ON THE AMOUNT OF CLOUD COVER WITH WARMER
TEMPERATURES WEDNESDAY AND THURSDAY DUE TO LESS CLOUD COVER.

.LONG TERM...NOT MUCH CHANGE FOR MOST OF THE EXTENDED FCST WITH THE
MAJORITY OF THE MOISTURE LOCATED OVER THE EASTERN EDGE OF THE
CWA...KEEPING SLIGHT CHANCE POPS OVER THESE AREAS. THE GFS AND DGEX
BOTH INDICATE THE FLAT RIDGE OVER THE CENTRAL US WILL BEGIN TO
AMPLIFY  WITH THE HIGH CENTER SHIFTING EASTWARD. BY SUNDAY THE HIGH
POSITION WILL BE FAVORABLE FOR INCREASED GULF MOISTURE ADVECTION
INTO THE AREA.  DURING THE SAME TIMEFRAME A WEAK AREA OF LOW
PRESSURE WILL MEANDER UP THE BAJA CA COAST...WHICH SHOULD RESULT IN
INCREASED MOISTURE ADVECTION FROM THE GULF OF CA AS WELL.  AS WITH
PREVIOUS MODEL RUNS..THERE IS INDICATION OF A DEVELOPING SHORTWAVE
OFF THE SRN CA COAST ON SATURDAY...WHICH IS PROGGED TO MIGRATE
THROUGH THE CWA SUNDAY EVENING THROUGH MONDAY. THE ADDITIONAL
DYNAMICS COMBINED WITH THE EXPECTED AVAILABLE MOISTURE COULD ADD UP
TO A FAIR AMOUNT OF CONVECTION DURING THIS TIME. BEYOND MONDAY...WE
WILL SEE THE RETURN OF DRY SW FLOW OVER THE AREA. TEMPERATURES
THROUGHOUT THE ENTIRE PERIOD WILL BE NEAR NORMAL WITH MINIMAL DAILY
CHANGE.
&&

.AVIATION...EXPECT ISOLATED TO SCT TSTMS IN ALL CORRIDORS TODAY WITH
CONVECTION DIMINISHING BY 04Z. GUSTY AND ERRATIC WINDS ARE POSSIBLE
AND SOME STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN AROUND THE
AREA. TAFS AND TWEBS ADEQUATELY DESCRIBE EXPECTED WEATHER CONDITIONS
FOR AREA TERMINALS. SEE TAFS FOR KLAS...KVGT...KDRA...KBIH...KDAG...
KEED.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...FLASH FLOOD WATCH THROUGH THIS EVENING ALL BUT ZONE 14.
.AZ...FLASH FLOOD WATCH THROUGH THIS EVENING ALL OF MOHAVE COUNTY.
.CA...FLASH FLOOD WATCH THROUGH THIS EVENING ZONE 27..28 AND 29.

HARRISON/PIERCE/KENNEDY

HTTP://WEATHER.GOV/LASVEGAS

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 11:03 AM PDTFlash Flood WatchVEFClark, Lincoln, Nye10 hr
Jul 4, 1:23 PM PDTFlash Flood WarningVEFMohave52 min
Jul 4, 4:02 PM PDTSevere Thunderstorm WarningVEFMohave25 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2006Severe Thunderstorm Warnings in Arizona, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.